How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Kym Tolson, LCSW, CSAC, NBCCH Your Ow...

Kym Tolson, LCSW, CSAC, NBCCH
Kym Tolson, LCSW, CSAC, NBCCH, Therapist
Category: Mental Health
Satisfied Customers: 251
Experience:  Over 15 years of experience as a substance abuse therapist. I am a Licensed Clinical Social Worker
25692555
Type Your Mental Health Question Here...
Kym Tolson, LCSW, CSAC, NBCCH is online now
A new question is answered every 9 seconds

After colon resection surgery and having ovaries removed, I

Resolved Question:

After colon resection surgery and having ovaries removed, I came home with horrible anxiety. I was diagnosed years ago with panic disorder with agoraphobia and prozac "cured" me. Now, Prozac isn't working so I was put on Paxil yesterday. I am so scared and I don't know of what. They got all of the cancer, but I am scared. I have to go back to work in 3 weeks and ruminate about that. I also ruminate about the fact that I am alone in this world and have to depend only on me for a living and for emotional health.
Submitted: 7 years ago.
Category: Mental Health
Expert:  Kym Tolson, LCSW, CSAC, NBCCH replied 7 years ago.
Hi there,
Are you asking for ways to better cope with the fear and rumination? Are you asking about medication recommendations?
Ruminating can keep people in a perpetual state of fear and anxiety. It can get you stuck in the "what if's" and that can get very overwhelming.

Some ways to stop ruminating. Is to catch yourself when you're ruminating and literally shout out "stop". This will interrupt the thought processes. Then talk to yourself about everything you have already endured "surviving cancer" and other times you have been strong and successful. Have a list of things to do that will make you feel better, call a friend, exercise, listen to happy music or a watch a funny movie to bring yourself back to the here and now instead of being in the "what if's". Schedule a certain amount of time to worry each day and then after that time is up, go onto something more fun or productive.

Also, I would suggest a support group. If the panic or agoraphobia is still affecting you, you can try online support groups to begin with. If you don't already have a therapist, I would suggest seeking a therapist for support during this transition back to work and to coping with other anxieties. Also, if you are able to go out and meet new people, it is never too late to start meeting and building a support network so you don't have to feel alone in this world.

For the heart rate I would suggest deep breathing. To help bring it back to normal. You can breath in for 7 seconds, hold for 7 seconds, and then exhale for 7 seconds. repeat until you are feeling a decrease in your heart rate.

I'm sorry you are feeling afraid right now. I'm glad that you did reach out to someone for support. It will make it easier to reach out to build your support network.

I hope this answer has helped. If you have any other questions, please feel free to ask.
Take care,
Kym

If you've found answer helpful today, please leave Feedback after Accepting so that I can receive credit for my work. Thank you!
Kym Tolson, LCSW, CSAC, NBCCH and other Mental Health Specialists are ready to help you
Customer: replied 7 years ago.
What about the medication? How long do I give it? Why isn't the valium working? My doctor has no ideas. The pharmacist told me the valium should not make matters worse which I feel it now does.
Expert:  Kym Tolson, LCSW, CSAC, NBCCH replied 7 years ago.
The paxil could take two to three weeks to start working fully. It is hard to know why the valium isn't working. I'm not sure how long you have been on the Valium but sometimes it can have a "withdrawal" effect when it wears off that can cause more symptoms of anxiety like faster breathing. Deep breathing can help with this as well. It really is hard to know. Perhaps Valium isn't the right benzodiazepine for you. You're Dr. might be able to suggest something else.

I hope this answer helps. Please let me know if you have any others.
Take care, Kym

Edited by Kym Tolson, LCSW, CSAC, NBCCH on 11/1/2009 at 4:04 PM EST
Customer: replied 7 years ago.
It's funny because I am an LMSW and can't find the strength to help myself. The valium has been my "safety" for a long time. I did go off of it for 2 days to go on Xanax, but I didn't like that at all. I guess I will take a valium now and see what happens. I had forgotten how much fear a person can have in their mind. None of my "techniques" are working for me. Time is not always a friend. Thanks
Expert:  Kym Tolson, LCSW, CSAC, NBCCH replied 7 years ago.
You're welcome. I think getting it out to someone can help with the 'getting caught up in our own heads' regarding fear. I think support groups are great for that because being in the helping profession we think we have all the "tools" but just talking to others can help.

Take care and I hope you feel better soon,
Kym
Customer: replied 7 years ago.
thank you
Expert:  Kym Tolson, LCSW, CSAC, NBCCH replied 7 years ago.
You're welcome.

Related Mental Health Questions